Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 96, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 13, 2019, 5:42 PM CDT for Howard County, Mitchell County, Iowa; Mower County, Minnesota. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2019, 5:42 PM CDT (22:42 UTC)
- Expired
- Aug 13, 2019, 6:17 PM CDT
- In force
- 35 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Howard County, IA, Mitchell County, IA, Mower County, MN
The radar
The La Crosse radar (KARX), 128 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 5:50 PM CDT | HAIL 1.25 | 2 S Rose Creek, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
247
WUUS53 KARX 132242
SVRARX
IAC089-131-MNC099-132330-
/O.NEW.KARX.SV.W.0096.190813T2242Z-190813T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
542 PM CDT Tue Aug 13 2019
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northeastern Mitchell County in north central Iowa...
Northwestern Howard County in northeastern Iowa...
Southwestern Mower County in southeastern Minnesota...
* Until 630 PM CDT.
* At 542 PM CDT, a severe thunderstorm was located near Adams, or 12
miles southeast of Austin, moving southeast at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Adams around 545 PM CDT.
Stacyville around 550 PM CDT.
Le Roy around 605 PM CDT.
Riceville around 610 PM CDT.
Other locations impacted by this severe thunderstorm include Meyer,
Taopi, County Roads 56 And 5, County Roads T 54 And A 31, McIntire,
Johnsburg and Bailey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in La Crosse.
&&
LAT...LON 4366 9284 4349 9244 4327 9256 4357 9294
TIME...MOT...LOC 2242Z 296DEG 29KT 4355 9279
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
DAS3 follow-up statements
524
WWUS53 KARX 132307
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
607 PM CDT Tue Aug 13 2019
IAC089-131-MNC099-132330-
/O.CON.KARX.SV.W.0096.000000T0000Z-190813T2330Z/
Mitchell IA-Howard IA-Mower MN-
607 PM CDT Tue Aug 13 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN MITCHELL...NORTHWESTERN HOWARD AND SOUTH CENTRAL
MOWER COUNTIES...
At 605 PM CDT, a severe thunderstorm was located near Le Roy, or 17
miles northeast of Osage, moving southeast at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters reported 1.25 inch hal and 2 inch
diameter branches down 2 miles south of Rose Creek in south
central Mower county at 550 pm.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Riceville around 610 PM CDT.
Other locations impacted by this severe thunderstorm include
McIntire, Bailey, County V 10 And 40th Street and County Roads T 54
And A 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
La Crosse.
&&
LAT...LON 4355 9269 4349 9244 4327 9256 4349 9274
TIME...MOT...LOC 2305Z 296DEG 29KT 4347 9256
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
DAS378
WWUS53 KARX 132313
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
613 PM CDT Tue Aug 13 2019
MNC099-132322-
/O.CAN.KARX.SV.W.0096.000000T0000Z-190813T2330Z/
Mower MN-
613 PM CDT Tue Aug 13 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MOWER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4350 9264 4349 9244 4327 9256 4348 9265
TIME...MOT...LOC 2312Z 296DEG 29KT 4344 9249
$$
IAC089-131-132330-
/O.CON.KARX.SV.W.0096.000000T0000Z-190813T2330Z/
Mitchell IA-Howard IA-
613 PM CDT Tue Aug 13 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN MITCHELL AND NORTHWESTERN HOWARD COUNTIES...
At 612 PM CDT, a severe thunderstorm was located near Le Roy, or 19
miles west of Cresco, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Mitchell and northwestern Howard Counties, including the
following locations... McIntire, Bailey and County V 10 And 40th
Street.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
La Crosse.
&&
LAT...LON 4350 9264 4349 9244 4327 9256 4348 9265
TIME...MOT...LOC 2312Z 296DEG 29KT 4344 9249
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
DAS405
WWUS53 KARX 132317
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
617 PM CDT Tue Aug 13 2019
IAC089-131-132326-
/O.CAN.KARX.SV.W.0096.000000T0000Z-190813T2330Z/
Mitchell IA-Howard IA-
617 PM CDT Tue Aug 13 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MITCHELL AND
NORTHWESTERN HOWARD COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been cancelled.
LAT...LON 4350 9264 4349 9244 4327 9256 4348 9265
TIME...MOT...LOC 2315Z 296DEG 29KT 4342 9244
$$
DASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 1:44 PM CDT, 3 hours 58 minutes earlier.
Area forecast discussion, Aug 13, 1:44 PM CDT, 3 hours 58 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 144 PM CDT Tue Aug 13 2019 .SHORT TERM...(Tonight Through Wednesday Night) Issued at 144 PM CDT Tue Aug 13 2019 Current water vapor imagery this afternoon showing a fairly vigorous mid-level circulation rotating southeast through MN. Ongoing very scattered convection already but forcing from wave is expected to fire more scattered thunderstorms through this evening. RAP has surface-based cape in the 2000-2500J/kg range with 0-3km bulk shear around 25kt. Could see a few stronger storms early on in this scenario with stronger/possibly damaging winds and some larger hail. CAPE trails off with loss of surface heating later in the evening, so expecting storm intensity to diminish rapidly by mid/late evening. However, looks like scattered showers will continue into the overnight hours with cyclonic flow aloft and weak mid-level frontogenesis lingering. Shower/isolated thunder chances continue Wednesday as models show a lingering surface trough extending across areas mainly south of I- 90. In addition, looks like another weak mid-level impulse ripples southeast across this area. NAM only showing 1000-1500J/kg of MUCAPE with 10-15kt of shear...so just pulse type/garden-variety storms expected. Otherwise, a cooler day on tap with highs generally in the 70-75 degree range. High pressure builds in Wednesday night for partly cloudy and quiet conditions. Will have to watch for areas of fog with recent rainfall/clearing skies/light winds. .LONG TERM...(Thursday through Tuesday) Issued at 144 PM CDT Tue Aug 13 2019 Thursday is looking like a pleasant day as high pressure remains in control. Under mostly sunny skies, plan on temperatures topping off in the 70s. For Thursday night into Friday, will be watching another mid-level trough dropping out of the Dakotas into the Upper Mississippi River Valley. This will bring another chance of showers and storms into the area. Parade of embedded mid-level troughs rotate across the area in broad long wave trough aloft through the weekend for off and on shower/storm chances. Look for highs Sat/Sun in the mid 70s to the lower 80s. Decreasing shower/thunder chances look on tap for Monday and Tuesday as mi-level/surface ridging takes place across the central CONUS/Upper Mississippi River Valley region. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1234 PM CDT Tue Aug 13 2019 Main taf concerns is if convection occurs at both RST/LSE taf sites late this afternoon into the evening hours. Shortwave trough is expected to move southeast over the area late this afternoon into this evening. Convection will develop northwest of the RST/LSE taf sites 21z today and become more widespread as the convection moves southeast over the area. The latest hi-resolution models suggest the convection will be mainly along and east of the Mississippi River. At this time...will introduce showers/storms at the LSE taf site and introduce vicinity shower at RST late this afternoon into this evening. After 06z Wednesday...low stratus clouds develop behind the shortwave trough and produce IFR conditions at both taf sites. With daytime heating Wednesday morning...stratus should begin to erode in the late morning hours or at the end of the taf period. For now...will carry IFR conditions through the end of the taf period. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DAS LONG TERM...DAS AVIATION...DTJ
Hazardous weather outlook, Aug 13, 12:07 PM CDT, 5 hours 35 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1207 PM CDT Tue Aug 13 2019 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-141715- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1207 PM CDT Tue Aug 13 2019 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected late this afternoon through this evening. A few storms could be strong or potentially severe from 4 pm to 10 pm. The main threats to be strong to possibly damaging winds, hail and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There are periodic chances for thunderstorms from Thursday night through Monday. It is too early to discern if severe storms would be possible. .SPOTTER INFORMATION STATEMENT... Reports of strong winds and heavy rainfall would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. DTJ/Wetenkamp
In the hours before
Special weather statement, Aug 13, 12:50 PM CDT, 4 hours 52 minutes before
Special Weather Statement National Weather Service La Crosse WI 1250 PM CDT Tue Aug 13 2019 WIZ043-044-131845- Juneau-Adams- 1250 PM CDT Tue Aug 13 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JUNEAU AND SOUTHERN ADAMS COUNTIES... At 1248 PM CDT, a strong thunderstorm was located 9 miles south of Adams, or 10 miles south of Friendship, moving southeast at 15 mph. Winds in excess of up to 40 mph and hail are possible with this storm. Locations impacted include... Lyndon Station, Big Spring, Grand Marsh, Plainville, and Brooks. If outdoors, consider seeking shelter inside a building. LAT...LON 4364 8989 4384 8998 4404 8960 4364 8960 TIME...MOT...LOC 1748Z 330DEG 13KT 4382 8979 DTJ
Special weather statement, Aug 13, 4:13 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service La Crosse WI
413 PM CDT Tue Aug 13 2019
MNZ086-094-132215-
Dodge-Mower-
413 PM CDT Tue Aug 13 2019
...A STRONG THUNDERSTORM WILL AFFECT MOWER AND SOUTHERN DODGE
COUNTIES...
At 411 PM CDT, a strong thunderstorm was located near Ellendale, or 9
miles south of Owatonna, moving southeast at 40 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Austin, Hayfield, Adams, Brownsdale, Lyle, Rose Creek, Lansing,
Mayville, Dexter, Oslo, Mapleview, Waltham, Elkton, Sargeant, Taopi,
Brookside Campground, and Renova.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4401 9305 4390 9268 4384 9269 4383 9267
4368 9264 4350 9265 4350 9303 4352 9305
TIME...MOT...LOC 2111Z 306DEG 36KT 4396 9326
DASLocal storm report, Aug 13, 5:10 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
510 PM CDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 6 NNW LANSING 43.82N 93.02W
08/13/2019 E1.00 INCH MOWER MN LAW ENFORCEMENT
&&
DBThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 5:48 PM CDT | Tornado Warning | ARX | Howard, Mitchell | 23 min |
| Aug 13, 4:13 PM CDT | Special Weather Statement | ARX | Mower | 62 min |
| Aug 13, 4:51 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Mower | 54 min |
| Aug 13, 6:27 PM CDT | Special Weather Statement | ARX | Wabasha | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.